Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 43, NWS Las Vegas, NV

December 27, 2022Clark County, Nye County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Dec 27, 2022, 1:51 AM PST for Clark County, Nye County, Nevada; San Bernardino County, California. It took effect at Dec 27, 2022, 4:00 AM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2022, 1:51 AM PST (09:51 UTC)
In effect from
Dec 27, 2022, 4:00 AM PST
Expired
Dec 28, 2022, 10:00 AM PST
In force
30 hr
Issued by
NWS Las Vegas, NV

Counties San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS75 KVEF 270951
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
151 AM PST Tue Dec 27 2022

CAZ523-272200-
/O.NEW.KVEF.WI.Y.0043.221228T0000Z-221228T1800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
151 AM PST Tue Dec 27 2022

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST
WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 4 PM this afternoon to 10 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Pockets of blowing dust could reduce
  visibility on Interstate 15 near Barstow...Use caution if
  traveling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ019-272200-
/O.NEW.KVEF.WI.Y.0043.221227T1200Z-221228T0600Z/
Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
151 AM PST Tue Dec 27 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts of 55 to 65 mph 
  expected.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-272200-
/O.NEW.KVEF.WI.Y.0043.221227T1800Z-221228T1200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
151 AM PST Tue Dec 27 2022 /251 AM MST Tue Dec 27 2022/

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  Nevada, Lake Mead National Recreation Area.

* WHEN...From 10 AM this morning to 4 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters in the Wind Advisory area should 
  use extreme caution when venturing onto area lakes. Strong winds
  over the open waters will make the lake water rough and 
  hazardous...and may result in high waves which may tip or swamp 
  smaller craft. For your personal safety...avoid the open waters.
  Stay close to shore or around protected areas..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
5 follow-up statements
636 
WWUS75 KVEF 271819
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1019 AM PST Tue Dec 27 2022

CAZ523-280600-
/O.CON.KVEF.WI.Y.0043.221228T0000Z-221228T1800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1019 AM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM PST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 4 PM this afternoon to 10 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Pockets of blowing dust could reduce 
  visibility on Interstate 15 near Barstow...Use caution if 
  traveling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ019-280600-
/O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T0600Z/
Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
1019 AM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts of 55 to 65 mph 
  expected.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-280600-
/O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
1019 AM PST Tue Dec 27 2022 /1119 AM MST Tue Dec 27 2022/

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  Nevada, Lake Mead National Recreation Area.

* WHEN...From 10 AM this morning to 4 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters in the Wind Advisory area should
  use extreme caution when venturing onto area lakes. Strong winds  
  will make the lake water rough and hazardous...and may result in
  high waves of 2 to 3 feet which could tip or swamp smaller 
  craft. For your personal safety...avoid the open waters. Stay 
  close to shore or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
134 
WWUS75 KVEF 272349
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
349 PM PST Tue Dec 27 2022

CAZ523-280600-
/O.CON.KVEF.WI.Y.0043.221228T0000Z-221228T1800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
349 PM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 10 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Pockets of blowing dust could reduce
  visibility on Interstate 15 near Barstow. Use caution if 
  traveling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ019-280600-
/O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T0600Z/
Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
349 PM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts of 55 to 65 mph 
  expected.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-280600-
/O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
349 PM PST Tue Dec 27 2022 /449 PM MST Tue Dec 27 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  Nevada, Lake Mead National Recreation Area.

* WHEN...From 10 AM this morning to 4 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters in the Wind Advisory area should 
  use extreme caution when venturing onto area lakes. Strong 
  winds will make the lake water rough and hazardous...and may 
  result in high waves of 2 to 3 feet which could tip or swamp 
  smaller craft. For your personal safety...avoid the open 
  waters. Stay close to shore or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
168 
WWUS75 KVEF 280554
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
954 PM PST Tue Dec 27 2022

NVZ019-280700-
/O.EXP.KVEF.WI.Y.0043.000000T0000Z-221228T0600Z/
Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
954 PM PST Tue Dec 27 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds have decreased this evening as anticipated. The Wind
Advisory will be allowed to expire.

$$

CAZ523-281200-
/O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
954 PM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 10 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-281200-
/O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
954 PM PST Tue Dec 27 2022 /1054 PM MST Tue Dec 27 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  Nevada, Lake Mead National Recreation Area.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
534 
WWUS75 KVEF 281146
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
346 AM PST Wed Dec 28 2022

AZZ036-NVZ021-281300-
/O.EXP.KVEF.WI.Y.0043.000000T0000Z-221228T1200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
346 AM PST Wed Dec 28 2022 /446 AM MST Wed Dec 28 2022/

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Winds in and around the Lake Mead NRA have eased overnight and the
wind advisory will be allowed to expire.

$$

CAZ523-281800-
/O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
346 AM PST Wed Dec 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 10 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
110 
WWUS75 KVEF 281755
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
955 AM PST Wed Dec 28 2022

CAZ523-281900-
/O.EXP.KVEF.WI.Y.0043.000000T0000Z-221228T1800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
955 AM PST Wed Dec 28 2022

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Gusty west winds have started to weaken and will continue to
weaken through early afternoon. The advisory will be allowed to
expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 27, 1:24 AM PST, 27 minutes earlier.

Area forecast discussion, Dec 27, 1:24 AM PST, 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
124 AM PST Tue Dec 27 2022

.SYNOPSIS...Unsettled weather pattern expected the next several
days as a series of weather systems impact the Western US. The
first system will spread heavy mountain snow into the high Sierra
with generally light rainfall chances elsewhere as well as gusty
winds. An additional weather system is due to arrive on New Year
Eve with renewed rain and mountain snow chances.

&&

.SHORT TERM...through Wednesday night.

Impressive 965mb surface low is currently approaching the
Washington coastline and directing a strong atmospheric river
towards Northern California. This low will move ashore later this
morning with the aforementioned atmospheric river gradually
shifting south and eastward. Despite being a fairly strong
moisture plume, the majority of this incoming moisture will be
intercepted by the Sierra, with generally light rainfall amounts
expected across the Great Basin and Mojave Desert regions. Fairly
strong westerly wind components and progressive nature of the
parent trough suggest that downsloping winds will tend to limit
precipitation amounts away from terrain features.

Still anticipating heavy high mountain snow in the Sierra, though
snow levels will remain rather high (generally above ~8000 feet).
The current winter storm warning continues to look good for the
eastern Sierra slopes, and some minor enhanced runoff across
streams in the Owens Valley is a good possibility due to rain-on-
snow processes encouraging an accelerated rate of snow melt.

Further east across the Mojave Desert and Great Basin, widespread
cloud cover can be expected with light shower activity increasing
through the afternoon and evening hours, while tending to shift
south of the I-15 corridor after sunset. Upslope components in the
Spring Mountains will favor a fairly wet afternoon in Lee and Kyle
Canyons, with snow levels hovering near 9000 feet. Meanwhile, the
Las Vegas Valley will be fighting the downslope winds in the lee
of the Spring Mountains, but some light showers totaling a few
sprinkles to a few hundredths will be possible in the afternoon
and early evening hours.

Precipitation band may become more cohesive as it sags south of
I-15 as moisture seeps in from the breaks in the terrain of the
San Bernardino and San Gabriel Ranges, but precipitation totals
will remain fairly light.

Outside of precipitation chances, the big story will be the wind
and initially mild temperatures. Despite cloud cover,
increasingly gusty winds this afternoon will encourage strong
mixing and mild afternoon temps rising to near daily records for
some locations. NBM suggests ~30% of reaching 70 degrees in Las
Vegas today which would tie the record for the date. There is
some uncertainty with the strength of the winds in the Spring
Mountains, with some high resolution data suggesting very strong
winds this afternoon around Lee and Kyle Canyons, but it may be
hindered by precipitation drag. Went ahead and issued a wind
advisory through the afternoon and evening given the potential for
strong winds, especially during breaks in the precipitation.
There will also be a period of strong winds in the Western Mojave
Desert tonight and went ahead with a wind advisory for that zone
as well.

Winds will ease by Wednesday morning with cloud cover clearing out
as well with overall a fairly nice day in store between weather
systems, though a few lingering light showers will be possible in
Northwest Arizona and Lincoln County.

.LONG TERM...Thursday through Monday.

After a short break in the weather, the next slug of moisture
takes aim at the Sierra beginning Thursday. This will be the
leading edge of an atmospheric river (AR) which could be traced
all the way to near Guam Monday evening. Strong westerly flow
between low pressure near the Aleutians and high pressure over the
subtropical Eastern Pacific will direct this AR into the West
Coast, although there are crucial differences in its exact
trajectory which will determine how far south the resultant heavy
precipitation spreads. Snow levels will be much lower Thursday and
Thursday night than on Tuesday, so precip in the Sierra will
start off as snow before the warm tropical origin of the AR takes
over on Friday, pushing snow levels up to near 9000 feet.

The main event is expected to come New Year's Eve through New
Year's Day as an incoming shortwave trough adds broad lifting to
the ongoing orographic lift. As this wave moves in, it will help
spread precip chances across the Mojave Desert, with the best
chances looking like they could be right as the calendar changes
from 2022 to 2023, although this could change over the next few
days. Preliminary (emphasis on preliminary) forecast precip totals
for this event include two to six inches of liquid equivalent in
the Sierra (comprised of one to three feet of snow plus rain
during the warm period on Friday), several inches of snow in the
Spring Mountains and Sheep Range, a few inches of snow in the
higher elevations of the southern Great Basin, and a general half
inch to one inch of rain across most of the Mojave Desert.

Current model trends suggest that precip chances will end from
west to east on New Year's Day, but as noted above, this timing
could change. There are signs of more unsettled weather to come
following this event, but as should be expected this far out in
time, there are too many differences in the details to focus on
any one particular time frame or location.

&&

.AVIATION...For Harry Reid...Significant changes on tap as we shift
to a more windy and wet pattern for the next several days. Generally
light winds this morning will increase by late morning out of the
southwest with speeds 10-20 kts with gusts as high as 30 kts late
this afternoon. CIGs will continue to lower through the morning and
into the afternoon in advance of shower activity approaching from
the west. It's possible that CIGS could drop to around 6k feet by
late afternoon, especially near any shower activity. Most of the
precipitation is expected to fall over the higher terrain
surrounding the terminal, but a few showers over the airport can't
be ruled out this afternoon and evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Significant changes starting today with lowering CIGS,
gusty southwest winds, and increasing precipitation chances. CIGS
will generally remain above 12k feet this morning, but will lower to
around 5-6k feet starting from the west to the east through the
afternoon. South to southwest winds are expected to increase with
speeds generally 15-25 kts with stronger winds across portions of
Inyo and San Bernardino Counties. LLWS could be a concern,
especially in the Owens Valley, with ridgetop winds well over 50 kts
and the potential for valley rotors to develop. Shower chances will
spread from west to east through the day.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Outler
LONG TERM...Morgan
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2022Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.